zbMATH — the first resource for mathematics

The support of the equilibrium measure in the presence of a monomial external field on \([-1,1]\). (English) Zbl 0943.31001
Corresponding to a continuous function \(Q:[-1,1]\to \mathbb{R}\), there is a unique Borel probability measure \(\mu\) on \([-1,1]\), called the equilibrium measure, such that, for some constant \(F\), we have \(U^\mu+ Q\geq F\) on \([-1,1]\) with equality on \(\operatorname {supp} \mu\); here \(U^\mu(x)= -\int\log|x-t|d\mu(t)\). The authors study the support \(S\) of \(\mu\) in the case where \(Q(x)= -cx^{2m+1}\) with \(m\in \mathbb{N}\) and \(c>0\). Their main result asserts that corresponding to each \(m\) there are three critical values \(c_j\) with \(0< c_1< c_2< c_3\) such that (i) for \(0< c\leq c_1\), we have \(S= [-1,1]\), (ii) for \(c_1< c\leq c_2\), we have \(S= [a,1]\), where \(-1< a< 0\), (iii) for \(c_2< c< c_3\), we have \(S= [a_1,b_1]\cup [a_2,1]\), where \(-1< a_1< b_1< a_2< 1\), (iv) for \(c_3\leq c\), we have \(S= [a,1]\), where \(0< a< 1\). The numbers \(a\), \(a_1\), \(a_2\), \(b_1\) depend on \(c\). This result answers a question of P. Deift, T. Kriecherbauer and K. T.-R. McLaughlin [J. Approx. Theory 95, 388-475 (1998; Zbl 0918.31001)].

31A15 Potentials and capacity, harmonic measure, extremal length and related notions in two dimensions
42C05 Orthogonal functions and polynomials, general theory of nontrigonometric harmonic analysis
Full Text: DOI
[1] Peter Borwein and Tamás Erdélyi, Polynomials and polynomial inequalities, Graduate Texts in Mathematics, vol. 161, Springer-Verlag, New York, 1995. · Zbl 0840.26002
[2] S. B. Damelin and D. S. Lubinsky, Jackson theorems for Erdős weights in \(L_p\) (\(0&lt;p\leq \infty\)), J. Approx. Theory 94 (1998), 333-382. CMP 98:17 · Zbl 0915.41013
[3] P. Deift, T. Kriecherbauer and K. T-R McLaughlin, New results on the equilibrium measure for logarithmic potentials in the presence of an external field, J. Approx. Theory 95 (1998), 388-475. CMP 99:05 · Zbl 0918.31001
[4] P. Deift and K. T-R McLaughlin, A continuum limit of the Toda lattice, Mem. Amer. Math. Soc. 131 (1998), no. 624, x+216. · Zbl 0946.37035 · doi:10.1090/memo/0624 · doi.org
[5] Z. Ditzian and D. S. Lubinsky, Jackson and smoothness theorems for Freud weights in \?_\?(0&lt;\?\le \infty ), Constr. Approx. 13 (1997), no. 1, 99 – 152. · Zbl 0867.41010 · doi:10.1007/s003659900034 · doi.org
[6] F. D. Gakhov, Boundary value problems, Translation edited by I. N. Sneddon, Pergamon Press, Oxford-New York-Paris; Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1966. · Zbl 0141.08001
[7] A. A. Gonchar and E. A. Rakhmanov, The equilibrium measure and distribution of zeros of extremal polynomials, Mat. Sb. (N.S.) 125(167) (1984), no. 1(9), 117 – 127 (Russian). · Zbl 0618.30008
[8] I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London-Toronto, Ont., 1980. Corrected and enlarged edition edited by Alan Jeffrey; Incorporating the fourth edition edited by Yu. V. Geronimus [Yu. V. Geronimus] and M. Yu. Tseytlin [M. Yu. Tseĭtlin]; Translated from the Russian. · Zbl 0521.33001
[9] K. G. Ivanov and V. Totik, Fast decreasing polynomials, Constr. Approx. 6 (1990), no. 1, 1 – 20. · Zbl 0682.41014 · doi:10.1007/BF01891406 · doi.org
[10] Samuel Karlin and William J. Studden, Tchebycheff systems: With applications in analysis and statistics, Pure and Applied Mathematics, Vol. XV, Interscience Publishers John Wiley & Sons, New York-London-Sydney, 1966. · Zbl 0153.38902
[11] A. B. J. Kuijlaars and P. D. Dragnev, Equilibrium problems associated with fast decreasing polynomials, Proc. Amer. Math. Soc. 127 (1999), 1065-1074. CMP 99:06 · Zbl 1050.31002
[12] A. B. J. Kuijlaars and W. Van Assche, A problem of Totik on fast decreasing polynomials, Constr. Approx. 14 (1998), no. 1, 97 – 112. · Zbl 0894.41008 · doi:10.1007/s003659900065 · doi.org
[13] George G. Lorentz, Manfred v. Golitschek, and Yuly Makovoz, Constructive approximation, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 304, Springer-Verlag, Berlin, 1996. Advanced problems. · Zbl 0910.41001
[14] D. S. Lubinsky and E. B. Saff, Strong asymptotics for extremal polynomials associated with weights on \?, Lecture Notes in Mathematics, vol. 1305, Springer-Verlag, Berlin, 1988. · Zbl 0647.41001
[15] H. N. Mhaskar, Introduction to the theory of weighted polynomial approximation, Series in Approximations and Decompositions, vol. 7, World Scientific Publishing Co., Inc., River Edge, NJ, 1996. · Zbl 0948.41500
[16] H. N. Mhaskar and E. B. Saff, Where does the sup norm of a weighted polynomial live? (A generalization of incomplete polynomials), Constr. Approx. 1 (1985), no. 1, 71 – 91. · Zbl 0582.41009 · doi:10.1007/BF01890023 · doi.org
[17] E. A. Rakhmanov, Asymptotic properties of orthogonal polynomials on the real axis, Mat. Sb. (N.S.) 119(161) (1982), no. 2, 163 – 203, 303 (Russian). · Zbl 0509.42029
[18] E. B. Saff and V. Totik, Logarithmic Potentials with External Fields, Springer-Verlag, New York, 1997. CMP 98:05 · Zbl 0881.31001
[19] Herbert Stahl and Vilmos Totik, General orthogonal polynomials, Encyclopedia of Mathematics and its Applications, vol. 43, Cambridge University Press, Cambridge, 1992. · Zbl 0791.33009
[20] Vilmos Totik, Weighted approximation with varying weight, Lecture Notes in Mathematics, vol. 1569, Springer-Verlag, Berlin, 1994. · Zbl 0808.41001
[21] Vilmos Totik, Fast decreasing polynomials via potentials, J. Anal. Math. 62 (1994), 131 – 154. · Zbl 0807.41005 · doi:10.1007/BF02835951 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.